Puerto Rico, 2017Flash Flooding and Flooding in Puerto Rico, August 20, 2017
August 20, 2017 · NWS SJU · 23 events in 7 counties and zones
A strong tropical wave moving across the region produced heavy shower and thunderstorm activity across most of PR.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 23
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong tropical wave moving across the region produced heavy shower and thunderstorm activity across most of PR.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Juan, PR wrote its last area forecast discussion before the first event at Aug 20, 5:15 AM AST, 6 hours 59 minutes earlier.
Area forecast discussion, Aug 20, 5:15 AM AST, 6 hours 59 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
515 AM AST Sun Aug 20 2017
.SYNOPSIS...Weak waves will continue to pass through the area even
as high pressure weaken after Monday. High pressure will return to
the northeast central Atlantic to reinvigorate the easterly trade
winds. Bands of good moisture will accompany the tropical waves
bringing scattered showers to the area. The best moisture of the
week is expected today.
&&
.SHORT TERM...Today through Tuesday...
Scattered showers were observed across the U.S. Virgin Islands,
Vieques, Culebra as well as across the eastern and northern
sections of Puerto Rico during the overnight hours. This activity
was associated with the leading edge of an area of low pressure
which was located north of the U.S. Virgin Islands early this
morning. This area of low pressure is producing a big area of
showers and thunderstorms extending for a few hundred miles
eastward. Latest satellites images indicated plenty of moisture
associated with this system and that will continue to propagate
westward throughout the day. As a result, the combination of the
available moisture with strong daytime heating and orographic
effects will be sufficient to produce scattered to numerous
showers with thunderstorms this afternoon across most of the
islands. The heaviest activity will occur across the San Juan
metropolitan area and across the Cordillera Central of Puerto
Rico. As prevailing winds shift more southeasterly, the shower
and thunderstorm activity will move northwest affecting mainly the
northern half of Puerto Rico later in the afternoon hours.
Periods of heavy rainfall with frequent lightning and strong gusty
winds can be expected. Urban and small stream flooding will be
likely this afternoon across these areas.
By late tonight into Monday, a drier air mass is expected to move
across the region from the east. Therefore, limited shower activity
is expected to occur during this period. Shower and thunderstorm
development can be expected once again Monday afternoon, but only
across the western interior and west sections of Puerto Rico. At
this time, looks like the rest of Puerto Rico will only see some
passing showers from time to time. An area of low level moisture is
expected to affect the region Tuesday.
.LONG TERM...Wednesday through Sunday...
A north-south oriented TUTT will move through the southern
Caribbean during the last part of the week but winds aloft will
remain mostly below 20 knots in the forecast area. The next
tropical wave moves through on Wednesday and another band of
moisture moves through on Saturday followed by another wave on the
Sunday after. This, local effects, and generally favorable low-
level moisture will keep scattered showers and thunderstorms in
the forecast area-wide with showers and thunderstorms likely each
afternoon in western Puerto Rico, but upper level dynamics will
remain limited through the period, offering little support for
more organized convection. Current GFS does not develop any more
tropical cyclones east of the forecast area through Sunday.
&&
.AVIATION...Mainly VFR conditions will prevail across most TAF sites
through at least 20/16Z. Periods of MVFR conditions can be expected
in and around TNCM and TKPK through at least 20/18Z. Meanwhile,
Periods of MVFR conditions with mountain obscurations can be
expected across TJSJ, TJMZ and TJBQ from 20/16Z through 20/22Z in
SHRA/TSRA. VCSH can be expected elsewhere. Winds becoming east
southeast below FL130 til 21/00Z. Max winds till then E at 25 kt
from FL320-400.
&&
.MARINE...Seas still at or above 7 feet at the outer buoy and
likely extending south in the forecast area this morning, but will
subside this afternoon. Seas will reach a minimum by Thursday and
are expected to be below 4 feet everywhere then. Winds increase
somewhat behind a passing ridge on Thursday causing seas to
increase.
&&
.PRELIMINARY POINT TEMPS/POPS...
SJU 90 79 89 79 / 70 40 30 30
STT 88 81 90 81 / 50 50 40 40
&&
.SJU WATCHES/WARNINGS/ADVISORIES...
PR...None.
VI...None.
AM...Small Craft Advisory until 2 PM AST Monday for Atlantic Waters
of Puerto Rico and USVI from 10 NM to 19.5N.
&&
SHORT TERM...FC
LONG TERM....WSHazardous weather outlook, Aug 20, 5:48 AM AST, 6 hours 26 minutes before
Perspectivas sobre condiciones peligrosas del tiempo
Servicio Nacional de Meteorologia San Juan PR
540 AM AST domingo 20 de agosto de 2017
AMZ710>745-PRZ001>013-210945-
San Juan y Vecindad-Noreste-Sureste-Este Interior-
Norte Central-Interior Central-Ponce y Vecindad-Noroeste-
Oeste Interior-Mayaguez y Vecindad-Suroeste-Culebra-Vieques-
Aguas cercanas y lejanas a la costa del Atlantico y Caribe-
540 AM AST domingo 20 de agosto de 2017
Esta perspectiva sobre las condiciones peligrosas del tiempo es
para Puerto Rico y las aguas costeras adyacentes del Atlantico.
.Dia uno...Hoy y esta noche
.Tronadas...Existe la probabilidad de tronadas con lluvias fuertes
y breves vientos en rafagas a traves de Puerto Rico, Culebra y
Vieques.
.Inundaciones...Lluvias fuertes podrian resultar en inundaciones
urbanas y de riachuelos.
.Viento...Se esperan vientos sostenidos en exceso de 24 mph
principalmente a traves de las aguas mar afuera del Atlantico.
.Olas...Se espera oleaje picado y peligroso de hasta 7 pies a
traves de la mayoria de las aguas excepto en las aguas cercanas
del oeste de Puerto Rico.
.Corrientes Marinas...Existe un riesgo de moderado de corrientes
marinas para la mayoria de las playas del norte y sureste de Puerto
Rico y para la mayoria de las playas de Vieques y Culebra.
.Calor...Temperaturas e indice de calor mas altas de lo normal se
esperan a lo largo de los sectores costeros de Puerto Rico, Vieques
y Culebra.
.Dias dos a siete...lunes a sabado
Se espera que el riesgo moderado a alto de corrientes marinas
continue durante los proximos dias. Indices de calor alcanzaran de
102 a 107 grados en algunas areas bajas durante la mayoria de las
tardes.
.Comunicado sobre informacion reportada por observadores...
No se anticipa activacion generalizada de observadores, sin embargo,
se exhorta a los observadores a reportar fuertes vientos,
inundaciones, trombas marinas y corrientes marinas a la oficina del
Servicio Nacional de Meteorologia en San Juan.
AMZ715-725-VIZ001-002-210945-
San Tomas, San John e Islas Adyacentes-Santa Cruz-
Aguas cercanas del Atlantico y aguas costeras adyacentes del Caribe-
540 AM AST domingo 20 de agosto de 2017
Esta perspectiva sobre las condiciones del tiempo peligrosas es
para Puerto Rico y las aguas costeras adyacentes del Atlantico.
.Dia uno...Hoy y esta noche
.Tronadas...Existe la probabilidad de tronadas con lluvias fuertes
y breves vientos en rafagas hoy.
.Inundaciones...Lluvias fuertes podrian resultar en inundaciones
urbanas y de riachuelos.
.Olas...Se espera oleaje picado y peligroso de hasta 7 pies con a
traves de la mayoria de las aguas.
.Corrientes Marinas...Existe un riesgo moderado para la mayoria de
las playas de Santa Cruz.
.Calor...Temperaturas e indice de calor mas altas de lo normal se
esperan a lo largo de los sectores costeros de las Islas Virgenes
Americanas.
.Dias dos a siete...lunes a sabado
Se espera que el riesgo moderado de corrientes marinas continue
durante los proximos dias. Indices de calor alcanzaran de 102 a 107
grados en algunas areas bajas durante la mayoria de las tardes.
.Comunicado sobre informacion reportada por observadores...
No se anticipa activacion generalizada de observadores, sin embargo,
se exhorta a los observadores a reportar fuertes vientos y
corrientes marinas a la oficina del Servicio Nacional de
Meteorologia en San Juan.
In the hours before
Special weather statement, Aug 20, 11:20 AM AST, 54 minutes before
Special Weather Statement
National Weather Service San Juan PR
1120 AM AST SUN AUG 20 2017
PRZ012-201600-
Culebra-
1120 AM AST SUN AUG 20 2017
...A STRONG THUNDERSTORM IS AFFECTING CULEBRA...
At 1119 AM AST, a strong thunderstorm was located near Culebra,
moving northwest at 15 mph. Winds in excess of 30 mph are possible
with this storm.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 1833 6526 1833 6527 1832 6525 1833 6524
1832 6522 1831 6523 1832 6524 1830 6527
1830 6528 1828 6529 1835 6534 1832 6531
1834 6531 1833 6529 1834 6526
TIME...MOT...LOC 1519Z 126DEG 13KT 1839 6535
camEvent by event
14 flash flood, 6 flood, 3 heavy rain. Local standard time, as filed.
Flood, Carolina
- When
- August 20, 12:14 PM AST to 5:30 PM AST
- Where
- Carolina County, 3.47 mi NNW of Carolina to 3.42 mi NNW of Carolina
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 18.417, -65.969
Flooding reported in Calle 34 in Barrio Villa Asturia.
Flash Flood, Carolina
- When
- August 20, 12:21 PM AST to 5:30 PM AST
- Where
- Carolina County, 4.57 mi NNW of Carolina to 4.53 mi NNW of Carolina
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 18.425, -65.988
State Police station personnel reported that police cars were stranded due to flooding.
Flash Flood, San Lorenzo
- When
- August 20, 1:41 PM AST to 5:45 PM AST
- Where
- San Lorenzo County, 2.99 mi NNW of San Lorenzo to 2.35 mi NNW of San Lorenzo
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 18.189, -65.989
Flooding reported in the Parcelas de Quemados section.
Flood, Mayaguez
- When
- August 20, 2:09 PM AST to 4:45 PM AST
- Where
- Mayaguez County, 1.37 mi WNW of Mayaguez to 1.36 mi WNW of Mayaguez
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 18.207, -67.140
Flooding along Road PR-65 towards Road PR-108 across from Parque Los Proceres.
Flash Flood, Mayaguez
- When
- August 20, 2:17 PM AST to 4:45 PM AST
- Where
- Mayaguez County, 1.17 mi W of Mayaguez to 1.13 mi WNW of Mayaguez
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 18.203, -67.138
People trapped in vehicle reported along Calle Martinez Nadal before Palacio de Recreacion y Deportes.
Flash Flood, Mayaguez
- When
- August 20, 2:25 PM AST to 4:45 PM AST
- Where
- Mayaguez County, 1.57 mi SW of Mayaguez to 1.66 mi SSW of Mayaguez
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 18.181, -67.134
Flooding reported near residences located along Road PR-348 KM 1.6 near Camino Celestino Rodriguez in Barrio Rio Hondo.
Flash Flood, Patillas
- When
- August 20, 2:27 PM AST to 5:45 PM AST
- Where
- Patillas County, 1.49 mi SSW of Patillas to 1.63 mi SSW of Patillas
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 18.000, -66.008
Flooding reported in residences located along Calle Esmeralda in the Urbanization of Villas de Patilla.
Flood, Mayaguez
- When
- August 20, 2:33 PM AST to 4:45 PM AST
- Where
- Mayaguez County, 1.56 mi WSW of Mayaguez to 1.45 mi WSW of Mayaguez
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 18.193, -67.143
Flooding reported along Calle Alemany.
Flash Flood, Mayaguez
- When
- August 20, 2:38 PM AST to 4:45 PM AST
- Where
- Mayaguez County, 2.02 mi W of Mayaguez
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 18.204, -67.151
Flooding reported in residence along Calle Montalvo located in Barrio Dulces Labios.
Flash Flood, Arroyo
- When
- August 20, 2:49 PM AST to 5:45 PM AST
- Where
- Arroyo County, 0.96 mi NW of Arroyo to 0.7 mi NW of Arroyo
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 17.989, -66.061
Flooding reported along residences in Calle Amatista in the Urbanization of Las 500.
Heavy Rain, Caguas
- When
- August 20, 2:57 PM AST
- Where
- Caguas County, 1.98 mi WSW of Caguas to 1.74 mi WSW of Caguas
- Reported by
- Emergency Manager
- Coordinates
- 18.188, -66.058
Landslide reported along Road PR-1 after Rancho de los Trovadores restaurant.
Flash Flood, Patillas
- When
- August 20, 2:58 PM AST to 5:45 PM AST
- Where
- Patillas County, 1.79 mi WSW of Patillas to 1.91 mi WSW of Patillas
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 18.014, -66.026
Flooding reported in a residence in the Urbanization of Valles de Patillas.
Flood, Mayaguez
- When
- August 20, 3:02 PM AST to 4:45 PM AST
- Where
- Mayaguez County, 2.05 mi SW of Mayaguez to 2.06 mi SW of Mayaguez
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 18.179, -67.142
Flooding reported along Calle Juilo Martinez, located near Panaderia Sultan.
Flash Flood, Patillas
- When
- August 20, 3:13 PM AST to 5:45 PM AST
- Where
- Patillas County, 2.71 mi SE of Patillas to 2.16 mi SE of Patillas
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 17.992, -65.971
Flooding reported in Road PR-758 NEAR KM 3 in Barrio Jacaboa.
Flash Flood, Patillas
- When
- August 20, 3:16 PM AST to 5:45 PM AST
- Where
- Patillas County, 2.79 mi WSW of Patillas to 2.82 mi WSW of Patillas
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 18.002, -66.038
Flooding reported along Road PR-755 near KM 2.6 in Barrio Cacao Bajo.
Flash Flood, Mayaguez
- When
- August 20, 3:27 PM AST to 4:45 PM AST
- Where
- Mayaguez County, 3.23 mi SSW of Mayaguez to 3.4 mi SSW of Mayaguez
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 18.159, -67.144
Flooding reported on Road PR-2 where a person was trapped inside a vehicle.
Flood, Mayaguez
- When
- August 20, 3:42 PM AST to 4:45 PM AST
- Where
- Mayaguez County, 2.34 mi SW of Mayaguez to 2.43 mi SW of Mayaguez
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 18.180, -67.149
Flooding reported behind Leonardo's store and across from Centro Medico.
Heavy Rain, Mayaguez
- When
- August 20, 3:46 PM AST
- Where
- Mayaguez County, 2.24 mi S of Mayaguez to 1.77 mi SSW of Mayaguez
- Reported by
- Emergency Manager
- Coordinates
- 18.168, -67.122
Mudslide reported along Road PR-348 KM 5.2 in Barrio Quebrada Grande, Sector La Clemencia.
Flash Flood, Mayaguez
- When
- August 20, 4:00 PM AST to 4:45 PM AST
- Where
- Mayaguez County, 1.4 mi W of Mayaguez
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 18.202, -67.141
Car flooded in Calle Mendez Vigo near Popular Center.
Flood, Mayaguez
- When
- August 20, 4:18 PM AST to 4:45 PM AST
- Where
- Mayaguez County, 1.66 mi W of Mayaguez to 1.67 mi W of Mayaguez
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 18.203, -67.145
Flooding reported in Calle Candelaria in the Urbanization of Sabalos Gardens.
Flash Flood, Aguada
- When
- August 20, 4:19 PM AST to 7:00 PM AST
- Where
- Aguada County, 17.81 mi N of Aguada to 17.62 mi N of Aguada
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 18.377, -67.194
Person was swept away by a river that intersects Road PR-411 KM 2 in Barrio Guayabo, one mile from Pico de Piedra Beach.
Flash Flood, Mayaguez
- When
- August 20, 6:18 PM AST
- Where
- Mayaguez County, 2.37 mi SW of Mayaguez to 2.39 mi SW of Mayaguez
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 18.180, -67.150
Flooding reported in the apartments of the first level near a public residence in Jardines de Mayaguez Residence, located across the street from an Econo Supermarket.
Heavy Rain, Mayaguez
- When
- August 20, 6:21 PM AST
- Where
- Mayaguez County, 3.64 mi NW of Mayaguez to 3.58 mi NW of Mayaguez
- Reported by
- Emergency Manager
- Coordinates
- 18.236, -67.160
Mudslide reported along Road PR-2 in direction towards Anasco, before the Mayaguez Veteran's Affairs Outpatient Clinic.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in Iowa, August 20 to 21, 2017$28,000 · EF0 · 32 events
- Heat in Mississippi, August 20, 20178 events
- Flash Flooding and Lightning Strike in Hawaii, August 20 to 21, 2017$10,000 · 7 events
- Damaging Winds in Georgia, August 20 to 24, 201752 kt wind · 4 events
- Flood and Damaging Wind in Florida, August 20, 2017$1,000 · 2 events
- Hail in Kansas, August 20, 20170.88 in hail · 2 events
- Flash Flood and Hail in Utah, August 20 to 23, 20171 in hail · 2 events
- Damaging Wind in Missouri, August 20, 201752 kt wind · 1 event
- Marine Thunderstorm Wind in South Atlantic Coastal Waters, August 20, 20171 event
- Flood in Florida, August 20, 2017$10,000 · 1 event
- Heat in Tennessee, August 20, 20171 event
- Damaging Wind in Texas, August 20, 2017$10,000 · 52 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 720516, 720511, 720493, 720495, 720502, 720476, 720485, 720490, 720492, 720433, 720430, 720425, 720475, 720474, 720472, 720414, 720412, 720380, 720480, 720401, 720407, 720478, 720378.